Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

July 18, 2011Cambria County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 18, 2011, 3:21 PM EDT for Cambria County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2011, 3:21 PM EDT (19:21 UTC)
Expired
Jul 18, 2011, 4:15 PM EDT
In force
54 min
Issued by
NWS State College, PA

County Cambria County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WWUS81 KCTP 181921
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT MON JUL 18 2011

PAZ024-182015-
CAMBRIA PA-
321 PM EDT MON JUL 18 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMBRIA COUNTY THROUGH 
415 PM EDT...

AT 316 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BELSANO TO BRUSH VALLEY TO HOMER CITY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND MARBLE TO PENNY SIZE HAIL ARE POSSIBLE WITH 
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING 
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER 
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM 
APPROACHES. THESE STORMS WILL BE NEAR CARROLLTOWN AROUND 330 
PM...CHEST SPRINGS AROUND 340 PM...ASHVILLE AROUND 350 PM...WILMORE 
AROUND 400 PM...SOUTH FORK AROUND 410 PM AND BEAVERDALE AROUND 415 
PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 422...STATE ROAD 56.

LAT...LON 4051 7891 4070 7882 4058 7848 4053 7851
      4050 7854 4043 7855 4036 7859 4028 7865
      4024 7866 4024 7876 4031 7903

$$

FORECASTER: LAMBERT/COLBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:45 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 18, 1:45 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT MON JUL 18 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP DOWN FROM THE UPPER GREAT LAKES
TONIGHT. THE FRONT WILL LIKELY SLOW AS IT APPROACHES SOUTHERN
PENNSYLVANIA AND COULD STILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ON TUESDAY OVER SOUTHERN AND WESTERN PARTS OF THE
AREA. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL WARM ALL WEEK.
THE HOTTEST TEMPERATURES AND HIGHEST HEAT INDICIES ARE EXPECTED
THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLUSTER OF TSRA TO THE WEST OF KDUJ IS DROPPING SSE...AND COULD BE
ON TRACK FOR KJST BY 19Z OR 20Z. MU CAPES CLIMBING ABOVE 2500 J/KG
OVER WRN PA AND SPC HAS WRITTEN A MESOSCALE DISCUSSION FOR THAT
AREA. ADDITIONAL CELLS ALSO EVIDENT NOW AROUND KBFD. DAMAGING
WINDS ARE THE MOST- PROBABLE TROUBLE THIS AFTN AND EVENING.
COVERAGE IS EXPECTED TO BE LEAST OVER THE CENTRAL AND SE THIS
AFTN...BUT FURTHER DEVELOPMENT IS POSSIBLE WITH HIGH CAPES AND
RESIDUAL MESO BOUNDARIES RUNNING ABOUT. STRONG NW FLOW WILL
INCREASE THE DEEP LAYER SHEAR AS A JET STREAK MOVES ESE FROM
CENTRAL CANADA TODAY. LLVL SHEAR APPEARS TO BE MINIMAL...BUT ANY
LOCAL BACKING TO THE WINDS COULD PRODUCE ENOUGH DIR SHEAR TO
MAKE THE STRONGER DISCRETE CELLS SPIN.

ANY STORMS LEFT LATER THIS EVENING WILL DECREASE IN COVERAGE AND
INTENSITY THROUGH THE NIGHT...BUT COULD LINGER ALL NIGHT DEPENDING
ON UPSTREAM CONVECTION THAT WOULD DEVELOP COINCIDENT WITH
CONVECTION OVER OUR AREA TODAY. WILL NOT TOTALLY REMOVE POPS FROM
THE NRN COS...AS THE REAL FRONT MAY HAVE ENOUGH LIFT AND WILL
STILL HAVE HIGH DEWPOINTS TO WORK ON. EXPECT THAT MOST SHOWERS
WILL BE OFF TO THE SOUTH BY TUESDAY MORNING...BUT CONFIDENCE IS
LOW THAT THEY WILL TOTALLY DIE AND THAT THEY WILL CLEAR THE SRN
TIER.

&&

.SHORT TERM /TUESDAY/...
FOG IS POSSIBLE DURING THE MORNING IN THE AREAS WHERE THE MOISTURE
IS HIGH FROM EARLIER RAINFALL. CONVERGENCE WILL REMAIN OVER THE
SWRN THIRD THROUGH THE MORNING...AS FRONT WASHES OUT CLOSE BY.
EXPECT TEMPS A LITTLE COOLER THAN TODAY...BUT NOT BY MUCH.
DEWPOINTS DECREASE ONLY SLIGHTLY IN THE NERN COS...BUT HANG IN THE
M/U60S ACROSS THE REST OF THE AREA. DEGREE OF INSTABILITY OVER THE
SW IS SUSPECT WITH UPSTREAM CONVECTION AND CLOUDS POSSIBLE AND THE
EVENTUAL POSITION OF THE BOUNDARY FROM TODAY/S ACTIVITY. WILL KEEP
CHC POPS IN THE SWRN HALF OF THE AREA...BUT THESE WILL BE MOSTLY-
DIURNAL AND WILL DIE OFF WITH SUNSET.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
UPPER HIGH CENTERED OVER OHIO VALLEY SLOWLY PROPAGATES EASTWARD
THROUGH THE END OF THE WEEK. THIS WILL BRING A NEW SURGE OF HEAT
AND HUMIDITY TO THE REGION...WITH GEFS 850 TEMPS REACHING 22-24C
ON FRI...MOST LIKELY BRINGING THE HOTTEST MAX TEMPS SO FAR THIS
SUMMER WITH VERY MILD NIGHTTIME LOWS. THE HEAT WILL PEAK FRI AND
SAT AS TEMPS WILL TAKE A RUN AT 100F IN THE SUSQ VALLEY...WITH
UPPER 80S TO MID 90S IN MOST OTHER SECTIONS OF THE STATE. MOISTURE
WILL ALSO BE QUITE HIGH WITH DEWPOINTS IN THE 60S TO LOWER
70S...WHICH WILL ALLOW DAILY LOW TSTM CHANCES TO SLOWLY INCREASE
BY LATE WEEK AS WELL.

WEAK FRONTAL BOUNDARY PUSHES ACROSS THE GREAT LAKES OVER THE
WEEKEND...WHICH WILL INCREASE TSTM CHANCES FURTHER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CLUSTER OF STORMS HEADED FOR KJST ATTM...AND THESE COULD EXPAND AS
THEY MOVE INTO HIGHER CAPES AND UPSLOPE. AREAL COVERAGE OF OTHER
STORMS LOOKS TO BE SCT AT FISRT...BUT DEEP LAYER SHEAR IS
INCREASING AND ORGANIZATION IS LIKELY TO INCREASE THIS AFTN AND
INTO THE EVENING. LOCALIZED MVFR CONDS IN SHRA/TSRA POSS THROUGH
THE EVENING. BUT...IN GENERAL...THE FORCING MOVES TO THE SOUTH OF
MOST TERMINALS THIS EVENING. WILL LEAVE FCST DRY AFT 02Z...BUT
ISOLD SHRA STILL POSS. MVFR AND EVEN IFR FOG AND STRATUS ARE
EXPECTED IN THE MORNING ACROSS THE WRN MTS...ESP IF THE TERMINALS
RECEIVE RAIN THIS EVENING. OTHER TERMINALS MAY DROP TO MVFR VIS IN
FOG DUE TO CONTINUED HIGH LLVL MSTR/DEWPOINTS. TUES SEEMS LIKE
THE DRIER AIR SHOULD BE ABLE TO GET INTO THE NERN THIRD/HALF OF
THE REGION...BUT THE SWRN HALF WILL STAY MOIST AND DIURNAL TSRA
EXPECTED. AREAL COVERAGE OF DEEP CONVECTION AND SUB- VFR CONDS ON
TUES WILL BE SPOTTY AND MAINLY IN THE AFTN.

OUTLOOK...
WED...ISOLD/SCT AFTN TSRA POSS FAR SW. VFR ELSEWHERE.
THU...MAINLY VFR.
FRI...VFR AM...COLD FRONT APPCHS FM N LATE...MVFR POSS IN TSRA.
SAT...MAINLY VFR...BUT MVFR IN SCT TSRA POSS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...DEVOIR/RXR
AVIATION...DANGELO
Hazardous weather outlook, Jul 18, 8:07 AM EDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 AM EDT MON JUL 18 2011

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-191215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
807 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
PENNSYLVANIA TONIGHT...AS A COLD FRONT CROSSES THE REGION. STRONG
AND POTENTIALLY DAMAGING THUNDERSTORM WIND GUSTS AND HAIL ARE THE
MOST LIKELY SEVERE WEATHER THREATS. HOWEVER...TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ027-028-036-046-049>053-056>059-063>066-191215-
MIFFLIN-JUNIATA-FRANKLIN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
807 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
PENNSYLVANIA TONIGHT...AS A COLD FRONT CROSSES THE REGION. STRONG
AND POTENTIALLY DAMAGING THUNDERSTORM WIND GUSTS AND HAIL ARE THE
MOST LIKELY SEVERE WEATHER THREATS. HOWEVER...TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICIES MAY REACH NEAR 100 DEGREES DURING EACH AFTERNOON
THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DANGELO

In the hours before

Special weather statement, Jul 18, 2:57 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT MON JUL 18 2011

PAZ006-012-181930-
NORTHERN CLINTON PA-POTTER PA-
257 PM EDT MON JUL 18 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLINTON AND
SOUTHEASTERN POTTER COUNTIES...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS NEAR CROSS FORK...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR OLE BULL STATE PARK AROUND 310 PM.

LAT...LON 4155 7760 4128 7766 4153 7798 4165 7787

FORECASTER: DANGELO
Special weather statement, Jul 18, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT MON JUL 18 2011

PAZ024-182015-
CAMBRIA PA-
321 PM EDT MON JUL 18 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMBRIA COUNTY THROUGH
415 PM EDT...

AT 316 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BELSANO TO BRUSH VALLEY TO HOMER CITY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND MARBLE TO PENNY SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL BE NEAR CARROLLTOWN AROUND 330
PM...CHEST SPRINGS AROUND 340 PM...ASHVILLE AROUND 350 PM...WILMORE
AROUND 400 PM...SOUTH FORK AROUND 410 PM AND BEAVERDALE AROUND 415
PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 422...STATE ROAD 56.

LAT...LON 4051 7891 4070 7882 4058 7848 4053 7851
      4050 7854 4043 7855 4036 7859 4028 7865
      4024 7866 4024 7876 4031 7903

FORECASTER: LAMBERT/COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:57 PM EDTSpecial Weather StatementCTPClinton33 min
Jul 18, 3:27 PM EDTSpecial Weather StatementCTPClinton63 min
Jul 18, 4:10 PM EDTSpecial Weather StatementCTPSnyder, Union65 min
Jul 18, 4:54 PM EDTSpecial Weather StatementCTPSomerset66 min
Jul 18, 4:55 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Sullivan65 min
Jul 18, 5:00 PM EDTSpecial Weather StatementCTPJuniata, Snyder, Union60 min
Jul 18, 5:44 PM EDTSpecial Weather StatementCTPSomerset61 min
Jul 18, 5:51 PM EDTSpecial Weather StatementCTPSullivan, Tioga54 min
Jul 18, 6:04 PM EDTSpecial Weather StatementCTPCumberland, Perry56 min
Jul 18, 6:21 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Perry, York42 min
Jul 18, 6:34 PM EDTSpecial Weather StatementCTPSullivan56 min
Jul 18, 7:07 PM EDTSpecial Weather StatementCTPSullivan23 min
Jul 18, 7:30 PM EDTSpecial Weather StatementCTPLycoming60 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.